Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 106, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2000, 2:10 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 2:10 PM MDT (20:10 UTC)
- Expired
- Aug 18, 2000, 2:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:20 PM MDT | Hail 0.75 | Sedalia, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277 WUUS55 KBOU 182010 SVRDEN COC035-059-182045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO * UNTIL 245 PM MDT * AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CHATFIELD RESERVOIR...OR ABOUT 19 MILES SOUTHWEST OF DENVER...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SEDALIA...ROXBOROUGH PARK...LOUVIERS...HIGHLANDS RANCH AND CHATFIELD RESERVOIR. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 3960 10517 3946 10524 3937 10498 3954 10491 ET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:30 AM MDT, 10 hours 40 minutes earlier.
Area forecast discussion, Aug 18, 3:30 AM MDT, 10 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 330 AM MDT FRI AUG 18 2000 LOOKS LIKE IT COULD BE ANOTHER ACTIVE WEATHER DAY ACROSS THE FRONT RANGE...WHILE ALSO GETTING THE NORTHEAST PLAINS IN ON THE ACTION. CURRENT WATER VAPOR LOOP SHOWS ONGOING CONVECTION OVER THE WESTERN HALF OF UTAH...THIS ALONG MID LEVEL AXIS OF WEAK TROFINESS AND COLD ADVECTION. FEATURE SHOULD MOVE SLOWLY EASTWARD TODAY AS WESTERLY FLOW ALOFT INCREASES. THIS SHOULD REACT WITH HUGE THETA-E AXIS PROGGED BY ALL MODELS ACROSS THE FRONT RANGE MOUNTAINS AND NEARBY PLAINS TO SUPPORT A HEALTHY BATCH OF CONVECTION. SEE NO REASON THERE SHOULDNT BE ENOUGH BREAKS IN THE CLOUD COVER FOR CONVECTIVE TEMPERATURES TO BE REACHED (78-81 ON THE PLAINS). WITH DEWPOINTS IN THE LOWER TO MID 50S...CAPES EXPECTED TO RANGE BETWEEN 1000 AND 2000 J/KG. SINCE SHEAR IS INCREASING...WOULD NOT RULE OUT A FEW SEVERE STORMS WITH WET MICROBURSTS AND HEAVY RAINFALL MAIN THREAT. 0-3 KM STORM RELATIVE HELICITY REACHES 100-150 ON THE PLAINS...BUT MID LEVEL FLOW MAY BE JUST WEAK ENOUGH TO PRECLUDE ANY THREAT OF LARGER TORNADOES. BIGGEST THREAT MAY ONCE AGAIN BE HEAVY RAINFALL AS PRECIPITABLE WATER VALUES INCREASE TO 1.1 TO 1.3 INCHES. STORM MOTION SHOULD BE CLOSER TO 10 KNOTS TODAY...AND AREAS AFFECTED BY YESTERDAYS RAINFALL WAS RATHER SMALL. THEREFORE...WILL NOT ISSUE A FLASH FLOOD WATCH JUST YET. STRONG SOUTH/SOUTHEAST SURFACE FLOW DEVELOPING WITH LARGE PRESSURE GRADIENT OVER THE PLAINS...SO A DENVER CYCLONE IS LIKELY TODAY. HOWEVER...GRADIENT MAY BE TOO STRONG AND CYCLONE MAY HAVE A TENDENCY TO WASH OUT OR PUSH FARTHER NORTH THAN USUAL. DAY SHIFT WILL HAVE TO WATCH BOUNDARY TRENDS AND POSSIBLE FOCUS OF INITIAL CONVECTION. STORMS WILL EVENTUALLY SPREAD EASTWARD ACROSS THE EASTERN PLAINS LATE THIS AFTERNOON AND EVENING AS WEAK UPPER TROF/FORCING MOVES THROUGH. MUCH DRIER AND WARMER AGAIN ON SATURDAY AS DRY AND DEEP WESTERLY FLOW SETS UP. DRY LINE SHOULD PUSH TO KANSAS BORDER BY AFTERNOON. NO CHANGES TO THE EXTENDED. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, Aug 18, 10:15 AM MDT, 3 hours 55 minutes before
COZ030-032>050-182000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1015 AM MDT FRI AUG 18 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: SIGNIFICANT MOISTURE REMAINS ACROSS THE AREA TODAY. ANOTHER ROUND OF SLOW MOVING THUNDERSTORMS IS EXPECTED ONCE TEMPERATURES WARM SUFFICIENTLY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND THE PLAINS THIS EVENING...WHICH WILL PROMOTE THUNDERSTORM DEVELOPMENT. THERE IS ALSO A WIND SHIFT LINE FROM DOUGLAS COUNTY TO THE EAST OF THE DENVER METRO AREA AND NORTH INTO WELD COUNTY. THE MOISTURE AND WIND PARAMETERS FOR STRONG THUNDERSTORMS WILL BE BEST ALONG AND EAST OF THIS LINE. THUNDERSTORMS THIS AFTERNOON SHOULD BE MOVING AT AROUND 10 TO 15 MPH...BUT HEAVY RAINFALL OF UP TO 2 INCHES IN AN HOUR IS LIKELY WITH THE STRONGEST STORMS. IF STORMS GET ORGANIZED ALONG A LINE THEY COULD PRODUCE HIGHER TOTALS OVER A COUPLE OF HOURS. ONE OR TWO STORMS ON THE PLAINS MAY ALSO GENERATE DAMAGING WINDS AND HAIL UP TO AN INCH IN DIAMETER. SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING PROBLEMS WOULD BE APPRECIATED. GIMMESTAD
Special weather statement, Aug 18, 2:00 PM MDT, 10 minutes before
COZ030-032>050-182200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT FRI AUG 18 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS INTO THE FRONT RANGE CITIES THIS AFTERNOON...AND MOVE EAST ACROSS THE PLAINS THIS EVENING. THE MOST FAVORABLE CONDITIONS FOR STRONG THUNDERSTORMS REMAIN EAST OF A WIND SHIFT LINE FROM SOUTHERN DOUGLAS COUNTY TO JUST EAST OF DENVER INTERNATIONAL AIRPORT TO JUST EAST OF GREELEY. WEST OF THIS LINE...SOME OF THE STORMS WILL BE STRONG ENOUGH TO GENERATE UP TO 1.5 INCHES OF RAIN IN AN HOUR AND GUSTY WINDS. FARTHER EAST THERE IS POTENTIAL FOR HEAVIER RAINS AS THE STORMS SHOULD BECOME BETTER ORGANIZED. ON THE EASTERN PLAINS...STORMS MAY PRODUCE UP TO 4 INCHES OF RAIN IN A COUPLE OF HOURS. A FEW STORMS MAY ALSO PRODUCE DAMAGING WINDS...HAIL UP TO AN INCH IN DIAMETER... AND ISOLATED TORNADOES. SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING PROBLEMS WOULD BE APPRECIATED. GIMMESTAD
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.